Alert archive / Iowa / River Flood Warnings in 2008

River Flood Warning 211, NWS Des Moines, IA

September 13, 2008Taylor County, Iowa

NWS Des Moines, IA issued this river flood warning at Sep 13, 2008, 12:07 AM CDT for Taylor County, Iowa. It took effect at Sep 13, 2008, 1:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 13, 2008, 12:07 AM CDT (05:07 UTC)
In effect from
Sep 13, 2008, 1:00 AM CDT
Expired
Sep 13, 2008, 5:49 AM CDT
In force
5 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

County Taylor County, IA

The radar

The Des Moines radar (KDMX), 137 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point East Fork 102 River at Bedford (BDFI4). The gauge peaked at 20.80 ft at Sep 13, 2008, 12:00 AM CDT.

actionminormoderatemajor1015202509/1309/14
Action stage
19 ft
Minor stage
24 ft
Moderate stage
25 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06819185, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KDMX 130507
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1207 AM CDT SAT SEP 13 2008

...A FLOOD WARNING HAS BEEN ISSUED FOR THE EAST FORK 102 RIVER...

.HEAVY RAINFALL WILL CAUSE THE 102 RIVER TO RISE ABOVE FLOOD STAGE.

IAC173-140507-
/O.NEW.KDMX.FL.W.0211.080913T0600Z-080914T1225Z/
/BDFI4.1.ER.080913T0600Z.080913T0600Z.080913T1225Z.NO/
1207 AM CDT SAT SEP 13 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A 

* FLOOD WARNING FOR 
  THE EAST FORK 102 RIVER AT BEDFORD.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT 11:45 PM FRIDAY THE STAGE WAS 20.6 FEET. 
* THE RIVER IS FORECAST TO CREST NEAR 22 FEET AROUND 2 AM THIS MORNING.
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 21.0 FEET. 


$$
1 follow-up statement
000 
WGUS83 KDMX 131049
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
549 AM CDT SAT SEP 13 2008

...THE FLOOD WARNING FOR THE EAST FORK 102 RIVER HAS BEEN 
CANCELLED...

IAC173-131119-
/O.CAN.KDMX.FL.W.0211.000000T0000Z-080914T1225Z/
/BDFI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
549 AM CDT SAT SEP 13 2008

THE FLOOD WARNING HAS BEEN CANCELLED FOR 
THE EAST FORK 102 RIVER AT BEDFORD.
* AT 5 AM SATURDAY THE STAGE WAS 17.6 FEET.
* FLOOD STAGE IS 21.0 FEET.
* THE RIVER HAS FALLEN BELOW FLOOD STAGE...AND NO 
  ADDITIONAL FLOODING IS FORECAST AT THIS TIME.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Sep 12, 3:24 PM CDT, 8 hours 43 minutes earlier.

Area forecast discussion, Sep 12, 3:24 PM CDT, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT FRI SEP 12 2008

.SHORT TERM /TONIGHT/...
FAST SOUTHWESTERLY FLOW ALOFT CONTINUES TO PUMP MOISTURE
NORTHEASTWARD FROM THE PACIFIC AND ULTIMATELY THE REMNANTS OF
TROPICAL STORM LOWELL THAT MOVED THAT ARE CURRENTLY LOCATED OVER
WESTERN TEXAS. UNSEASONABLY HIGH MOISTURE IS IN PLACE...WITH PWAT
VALUES INCREASING TO WELL OVER 2 INCHES BY TONIGHT ACROSS THE
SOUTHERN CWA. DEWPOINTS ACROSS THE CWA. AT THE SURFACE...DEWPOINTS
CONTINUE TO POOL ALONG A SOUTHWEST TO NORTHEAST STATIONARY FRONT
ASSOCIATED WITH A SFC LOW CENTERED OVER CENTRAL/EASTERN KS. WITH THE
MAIN FLOW PARALLEL TO THIS FRONT...ABUNDANT MOISTURE IN PLACE...AND
THE STRONGEST LIFT OVER THE CENTRAL/SOUTHERN CWA THIS EVENING INTO
THE LATE NIGHT HOURS...THE LONG DURATION RAIN EVENT STILL ON TRACK.
AT THIS TIME...RAIN HAS BEEN MAINLY MODERATE THROUGH THE AFTERNOON
HOURS WITH MOST SITES AVERAGING A FEW TENTHS PER HOUR...WITH THE
HEAVIEST RAIN STILL TO THE SOUTH OF THE CWA. AS THE UPPER WAVE
EJECTS EASTWARD FROM THE CENTRAL/NORTHERN ROCKIES THIS EVENING AND
LIFT IS ENHANCED BY THE RIGHT-ENTRANCE REGION OF THE UPPER JET
STREAK EXPECT RAINFALL INTENSITY TO PICK UP ACROSS THE
CENTRAL/SOUTHERN CWA. INSTABILITY ALSO TO INCREASE LATE TONIGHT AS
AN APPROACHING JET STREAK HELPS TO STEEPEN MID LEVEL LAPSE RATES
MAINLY ACROSS THE SOUTHEASTERN THIRD OF THE CWA. IN
ADDITION...LATEST SATELLITE TRENDS WHERE LIFT IS STRONGER TO THE
SOUTH...INDICATE UPWARDS OF AN INCH OR MORE PER HOUR RAINFALL RATES
IN SOME AREAS. WITH WIDESPREAD AMOUNTS OF TWO TO FOUR INCHES OF RAIN
EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE...AND POSSIBILITY FOR
INCREASING RAINFALL RATES/EMBEDDED CONVECTION WILL CONTINUE WITH THE
FLASH FLOOD WATCH THROUGH DAYBREAK SATURDAY.

.LONG TERM /SATURDAY-FRIDAY/...
MODELS HAVE TRENDED TO A FASTER MOVEMENT OF THE RAIN SHIELD OUT OF
OUR AREA SATURDAY MORNING...WITH MAX LIFT PROCESSES SHIFTING EAST
AND NORTHEAST. SO HAVE LOWERED POPS...EXCEPT MAINTAINED HIGH
PERCENTAGES IN THE FAR SOUTHEAST THROUGH THE DAY...AND LOWERED THE
EXPECTED RAINFALL AMOUNTS. HOWEVER...SATURDAY WILL STILL BE MILD AND
MUGGY AS WE AWAIT THE NEXT COLD FRONT WHICH IS NOW DELAYED ABOUT 6
HOURS AND WILL COME THROUGH LATE SATURDAY NIGHT. MODELS ARE IN GOOD
AGREEMENT WITH THE PASSAGE OF THE AN UPPER LEVEL TROUGH SUNDAY...BUT
DIFFERENCES HAVE ARISEN ONCE AGAIN WITH THE EXACT PATH THE REMNANTS
OF HURRICANE IKE WILL TAKE. THE GFS HAS SHIFTED THE PATH FARTHER
NORTH...TAKING THE CENTER OVER ST LOUIS...AND GIVES OUR SOUTHEAST
COUNTIES ADDITIONAL RAINFALL. HOWEVER...THE BULK OF OUR MODEL SUITE
KEEPS ANY SIGNIFICANT RAIN THREAT FROM IKE REMNANTS SOUTHEAST OF OUR
AREA. WE WILL KEEP A MODEST CHANCE OF RAIN FOR THE FAR SOUTHEAST
SATURDAY NIGHT AND SUNDAY TO ALLOW FOR THE POSSIBILITY OF IKES PATH
BRINGING RAIN THAT FAR NORTH.

BEHIND THE COLD FRONT SUNDAY...NORTHWEST WINDS WILL INCREASE AND
MAKE IT FEEL LIKE AUTUMN. TEMPERATURES WILL ONLY RISE 5 TO 10
DEGREES WHILE THE AIRMASS DRIES OUT QUITE A BIT. WILL BE SETTING UP
FOR A CHILLY NIGHT SUNDAY NIGHT AS THE RIDGE BUILDS IN. SFC HIGH
PRESSURE SLOWLY MOVES EAST ACROSS THE REGION EARLY NEXT WEEK...AND
BY THE MIDDLE OF THE WEEK THE UPPER LEVEL RIDGE IS SUPPOSED TO BUILD
OVER THE CENTRAL CONUS. THIS WILL FAVOR A WARMER AND DRY PATTERN. SO
HAVE TRENDED DAYTIME TEMPERATURES UP A FEW DEGRESS...BUT NOT AS WARM
AS THE GFS GUIDANCE WOULD SUGGEST. WILL STILL HAVE SEASONALLY COOL
NIGHTS IN THE MID 40S TO MID 50S.

&&

.AVIATION...12/18Z
RAIN CONTINUE TO PROGRESS NORTHWARD HAVING ALREADY MOVED INTO
KDSM/KOTM...AND EXPECTED TO PUSH INTO KFOD/KALO/KMCW THIS AFTERNOON
INTO THE EVENING HOURS. HEAVIEST PRECIPITATION EXPECTED TO IMPACT
THE KOTM/KDSM LOCATIONS...BUT MAY SNEAK INTO KALO AS WELL. CIGS
CONTINUE TO FLUCTUATE BETWEEN IFR/MVFR SO HAVE TRIED TO CAPTURE THAT
IN THE TAFS...WITH VSBYS MAINLY IN THE MVFR RANGE WHERE IT IS
RAINING AND VFR WHERE IT REMAINS DRY. ENDED PRECIP MAINLY TOWARD
DAYBREAK...BUT DO EXPECT LOW STRATUS TO LINGER THROUGH THE MORNING
AT MOST LOCATIONS. SCALED BACK MENTION OF THUNDER ONLY TO
KOTM...WHERE MODELS NOW PROJECTING THE BETTER AXIS OF INSTABILITY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH SERN HALF OF
FORECAST AREA THIS AFTERNOON AND TONIGHT.

&&

SHORT TERM/AVIATION...ALBRECHT
LONG TERM...MOYER
Hazardous weather outlook, Sep 12, 4:11 PM CDT, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
411 PM CDT FRI SEP 12 2008

IAZ049-050-060>062-071>075-081>086-092>097-132115-
MARSHALL-TAMA-POLK-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
411 PM CDT FRI SEP 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

RAIN AND A FEW THUNDERSTORMS CAN BE EXPECTED TONIGHT. MANY OF
THESE SHOWERS WILL BE CAPABLE OF PRODUCING MODERATE TO HEAVY
RAINFALL...WHICH MAY OCCUR FOR PROLONGED PERIODS OF TIME. AN
ADDITIONAL ONE TO THREE INCHES OF RAIN MAY FALL THROUGH DAYBREAK
SATURDAY...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND A FEW THUNDERSTORMS WILL LINGER INTO SATURDAY AS
WELL...THOUGH ANY THUNDERSTORMS AND MODERATE RAIN WILL BE LIMITED
TO AREAS SOUTHEAST OF TAMA TO CHARITON.

.SPOTTER INFORMATION STATEMENT...

THE POTENTIAL FOR SPOTTER ACTIVATION DUE TO SEVERE WEATHER IS
RATHER LOW...HOWEVER REPORTS OF FLOODING OR MEASURED HEAVY RAIN
ACCUMULATIONS ARE ENCOURAGED.

IAZ004>007-015>017-023>028-033>039-044>048-057>059-070-132115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-CASS-
411 PM CDT FRI SEP 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON
NORTHWEST OF FORT DODGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MOYER

In the hours before

Local storm report, Sep 12, 10:35 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1035 PM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      NNE WOODBURN            41.01N 93.60W
09/12/2008                   CLARKE             IA   LAW ENFORCEMENT

            WATER COVERING ALL ROADS IN WOODBURN.

1000 PM     FLASH FLOOD      1 SE OSCEOLA            41.02N 93.76W
09/12/2008                   CLARKE             IA   LAW ENFORCEMENT

            WATER PARTIALLY COVERING HIGHWAY 69.

1003 PM     FLASH FLOOD      3 NW DERBY              40.96N 93.49W
09/12/2008                   LUCAS              IA   LAW ENFORCEMENT

            WATER COVERING MANY ROADS IN WESTERN LUCAS COUNTY. WATER
            IS OVER 135TH AVE. IN STEVENS FOREST. WATER ALSO BEING
            REPORTED IN SEVERAL BASEMENTS OVER WESTERN LUCAS COUNTY.

&&

FBOKSA

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 8:17 PM CDTRiver Flood WarningDMXLucas4 days
Sep 12, 9:16 PM CDTFlash Flood WarningDMXClarke, Lucas, Marion, Warren119 min
Sep 12, 11:24 PM CDTFlash Flood WarningDMXLucas2 hr
Sep 13, 2:54 AM CDTFlash Flood WarningDMXDavis6 hr
Sep 13, 6:18 AM CDTRiver Flood WarningDMXMahaska, Marion24 hr
Sep 13, 8:47 AM CDTAreal Flood WarningDMXDavis11 hr
Sep 13, 8:55 AM CDTAreal Flood WarningDMXLucas11 hr

Nearby

River Flood Warnings in Iowa, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.